Regional anaesthesia in patients taking anticoagulant drugs

Matthew R. Checketts

Research output: Contribution to journalReview article

Abstract

Many surgical patients are taking drugs that impair normal coagulation, and this causes concern about the risk of perioperative bleeding events. The anaesthetist is particularly concerned about compressive vertebral canal haematomas that may occur after spinal or epidural anaesthetic techniques. Fortunately, the risk of this complication is very low. The major risk factors are coagulopathy or technical difficulties with the block. There is also concern about perineural haematomas that may be associated with peripheral nerve blocks. This article attempts to put the risks of these complications into context, with reference to different classes of anticoagulant drugs.

Original languageEnglish
Pages (from-to)611-614
Number of pages4
JournalAnaesthesia and Intensive Care Medicine
Volume19
Issue number11
DOIs
Publication statusPublished - Nov 2018

    Fingerprint

Keywords

  • Aspirin
  • epidural
  • haematoma
  • low-molecular-weight heparin
  • warfarin

Cite this